Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Birmingham, AL

May 9, 2024Lee County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 10:48 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 10:48 PM CDT (03:48 UTC)
Expired
May 10, 2024, 2:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 28 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:53 PM CDTFLASH FLOOD1 Sse Opelika, ALMultiple reports of flooding in Opelika.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS54 KBMX 100348
FFWBMX
ALC081-100700-
/O.NEW.KBMX.FF.W.0008.240510T0348Z-240510T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1048 PM CDT Thu May 9 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Lee County in east central Alabama...

* Until 200 AM CDT.

* At 1048 PM CDT, the public reported thunderstorms producing heavy 
  rain in Auburn, Opelika. Between 2 and 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Auburn, Opelika, Notasulga, Beauregard, Auburn University, Griffen 
  Mill, Beans Mill, Loachapoka, Robert G. Pitts Airport, Chewacla 
  State Park and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3256 8564 3257 8566 3258 8566 3258 8568
      3273 8554 3273 8538 3270 8526 3247 8515
      3247 8544 3250 8544 3250 8549

FLASH FLOOD...OBSERVED

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:41 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 9, 8:41 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
841 PM CDT Thu May 9 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(Tonight through Saturday)
Issued at 817 PM CDT THU MAY 9 2024

Thunderstorms started developing along the outflows left from the
thunderstorms early this morning and last night. With the flow
nearly unidirectional, you would think that the storms would move
eastward. In general they are, but there is a vast pool of
instability south and west of these boundaries. SBCAPE was still
3000-5000j/kg, with shear values at 50kts. Believe a few things
will happen overnight. The storms will progress eastward as the
stable surface layer is eroded. The storms will also tend to drift
southward toward the instability as it feeds on the fuel. These
storms will be capable of producing damaging winds, large hail and
possibly a tornado. At this time, it appears the watch area looks
good with only the far north and northeast counties not in it.
Will monitor eastern locations if some instability can work back
in. There still is an impulse moving out of Texas that will ride
overhead overnight. This feature will kick off additional showers
and storms, but the atmosphere should be turned over in most
locations by then. We will monitor the southwest counties for any
remaining instability after midnight.

Moisture values remain quite high over Central Alabama. Since
these thunderstorms are moving rather slowly and have high fuel
to work with, torrential rain will be expected under the storms.
Some locations will pick up a quick 2 to 4 inches. Some flooding
may occur. The storms will eventually move south and east of the
area Friday afternoon.

75

Previous short-term discussion:
(This evening through Friday)
Issued at 133 PM CDT THU MAY 9 2024

Key Messages:
- Some showers and thunderstorms may develop later this afternoon,
  any storms that do develop may become severe with a wind and
  hail risk.
- Clusters of thunderstorms currently developing across East Texas
  will move east this afternoon and tonight, pushing into the area
  with greatest potential across our south-central counties.
  Damaging straight-line winds will be the primary concern, though
  risks for hail and a tornado or two will be possible with this
  activity this evening through early Friday morning.

Tonight.

Shortwave ridging currently over East-Central Mississippi will
move east of the area by this evening as a disturbance aloft moves
east toward the area. This feature is supporting the development
of thunderstorm clusters across portions of Eastern Texas that
will be in an environment supportive of upscale growth through
time that may result in another MCS that will move east generally
along the Interstate 20 corridor toward the area. Expect any
storms that developed in the afternoon to continue moving east
across the area ahead of the potential MCS, followed by the
potential MCS late tonight through the early morning hours on
Friday. Damaging straight-line winds will be the primary risk,
though there will be a chance for some hail and a tornado or two
if boundary interactions/cell mergers occur. Some patchy fog may
develop before sunrise, especially in areas that received heavy
rainfall today and tonight, though development will still be
conditional based upon lighter winds and decreasing clouds. Winds
outside of storms will be from the west at 4-8 mph. Low
temperatures will be cooler, ranging from around 60 far northwest
to the mid 60s south and central.

Friday.

A longwave trough will swing southeast over the Ohio and
Tennessee Valley Regions during the day on Friday while broad low-
amplitude ridging builds over the Southern Plains. Expect chances
for lingering showers and storms to become increasingly confined
to the southeastern counties through the morning with dry
conditions returning areawide by mid afternoon. Look for
decreasing clouds through the day with winds becoming northwest at
6-12 mph. High temperatures will range from the mid 70s far
northwest to the mid 80s southeast.

05

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 243 PM CDT THU MAY 9 2024

A nice respite from the heat and humidity over the weekend. My
see a few temperatures down into the upper 40s across the
northeast counties Saturday morning, with low to mid 50s
elsewhere. An active weather pattern setting up next week with
several southern stream impulses moving along the Gulf Coast
region. The first impulse will bring showers into Alabama on
Monday. Instability will increase late Monday night and into
Tuesday as the low level flow becomes southerly and surface
dewpoints rise into the 60s. There could be enough instability and
shear for locally strong storms, especially on Tuesday.

58/rose

&&

.AVIATION...
(00Z TAFS)
Issued at 817 PM CDT THU MAY 9 2024

Thunderstorms will affect the northern terminals through 04z at
least. The storms will drift south and east with time.
Additionally, more showers and storms are possible between 06-12z.
The front eventually moves all the precipitation out the area by
18z or so on Friday. Expect windy conditions, low ceilings, and
very heavy rain under the storms. Ceilings should bounce around
between flight categories all night, but MVFR ceilings should be
predominate just before 12z and last through 15-17z. Thereafter,
VFR conditions are anticipated with clearing skies. Winds will
variable near storms, southerly south of the storms 5-10kts. By
15-18z, winds will swing around to the north and northwest around
10kts with a few gusts to around 20kts possible.

75

&&

.FIRE WEATHER...

Scattered to numerous thunderstorms expected overnight, mainly
along and south of I-20. Rainfall heavy at times. The rain should
be exiting east Alabama by sunrise Friday. A cold front will pass
through Alabama on Friday, ushering in much drier and cooler air.
Min RH values on Friday 40-50 percent. No wetting rain expected
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  79  49  77 /  40  20   0   0
Anniston    64  80  51  77 /  50  30   0   0
Birmingham  64  80  54  78 /  60  20   0   0
Tuscaloosa  66  82  54  80 /  70  20   0   0
Calera      64  80  54  78 /  70  30   0   0
Auburn      64  81  56  77 /  70  50   0   0
Montgomery  65  84  55  79 /  70  50   0   0
Troy        66  83  56  79 /  80  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....58/rose
AVIATION...75
Hazardous weather outlook, May 9, 3:44 AM CDT, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Thu May 9 2024

ALZ011>015-017>050-101145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Multiple rounds of showers and storms will move through Central
Alabama. The first will move through this morning into the afternoon.
The second round will move through tonight into the overnight hours
ahead of a cold front. Severe storms will be possible with threats
including damaging winds up to 60 mph, large hail, and a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early Friday morning.

In the hours before

Local storm report, May 9, 9:16 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
916 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Dmg     Fayetteville            33.15N 86.41W
05/09/2024                   Talladega          AL   Emergency Mngr

            Trees down near Fayetteville.

&&

AS
Local storm report, May 9, 9:40 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
940 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Tstm Wnd Dmg     Deatsville              32.61N 86.40W
05/09/2024                   Elmore             AL   Emergency Mngr

            Trees down in Deatsville.

&&

AS
Local storm report, May 9, 9:50 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
950 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     Tstm Wnd Dmg     1 SW Wetumpka           32.54N 86.21W
05/09/2024                   Elmore             AL   Emergency Mngr

            Several trees down in Wetumpka. Some live
            power lines are also down.

&&

AS
Special weather statement, May 9, 10:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1017 PM CDT Thu May 9 2024

ALZ044-049-100400-
Pike AL-Montgomery AL-
1017 PM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT PIKE AND SOUTHEASTERN MONTGOMERY
COUNTIES THROUGH 1100 PM CDT...

At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shopton to Ramer. Movement was southeast
at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Pine Level, Dublin, Linwood, Grady,
Ramer, Kent, Strata, Naftel, Antioch, Ansley, Troy Municipal Airport,
Troy University, Josie, Currys, Hamilton Crossroads, and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Alabama.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3193 8618
      3196 8619 3197 8628 3204 8630 3209 8600
      3204 8598 3206 8595 3205 8589 3197 8588
      3197 8579 3188 8579 3188 8566 3186 8568
      3177 8567 3174 8570 3163 8573 3162 8618
TIME...MOT...LOC 0317Z 311DEG 42KT 3209 8591 3204 8622

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, May 9, 10:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1033 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Hail             3 NNW Kennedy           33.62N 88.00W
05/09/2024  M2.75 Inch       Lamar              AL   Broadcast Media

            Photo relayed of baseball size hail near
            Kennedy.

&&

AS
Local storm report, May 9, 10:42 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1042 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Hail             4 SE Remlap             33.80N 86.56W
05/09/2024  E2.00 Inch       St. Clair          AL   Public

            Social media photo of large hail near Pine
            Mountain, at least hen egg size when
            compared to the adjacent soda can.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXFayette52 min
May 9, 7:15 PM CDTAreal Flood AdvisoryBMXShelby, Talladega4 hr
May 9, 7:17 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa58 min
May 9, 7:29 PM CDTSpecial Weather StatementBMXTuscaloosa61 min
May 9, 7:39 PM CDTFlash Flood WarningBMXJefferson, Shelby4 hr
May 9, 7:54 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa4 hr
May 9, 8:00 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa75 min
May 9, 8:03 PM CDTSpecial Weather StatementBMXJefferson27 min
May 9, 8:10 PM CDTSpecial Weather StatementBMXPickens35 min
May 9, 8:23 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair52 min
May 9, 8:26 PM CDTFlash Flood WarningBMXJefferson3 hr
May 9, 8:31 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Perry63 min
May 9, 8:52 PM CDTSpecial Weather StatementBMXBlount38 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery, Tallapoosa62 min
May 9, 9:41 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBullock, Lee, Macon, Montgomery69 min
May 9, 10:09 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more3 hr
May 9, 10:15 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell60 min
May 9, 10:17 PM CDTSpecial Weather StatementBMXPike43 min
May 9, 10:37 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike53 min
May 9, 11:21 PM CDTSpecial Weather StatementBMXDallas24 min
May 9, 11:43 PM CDTSevere Thunderstorm WarningBMXDallas47 min
May 10, 12:12 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter63 min
May 10, 12:15 AM CDTSpecial Weather StatementBMXDallas30 min
May 10, 12:15 AM CDTSpecial Weather StatementBMXChilton30 min
May 10, 12:34 AM CDTSevere Thunderstorm WarningBMXElmore41 min
May 10, 12:36 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes, Marengo39 min
May 10, 12:38 AM CDTSevere Thunderstorm WarningBMXAutauga, Dallas13 min
May 10, 12:48 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarengo57 min
May 10, 12:52 AM CDTSpecial Weather StatementBMXCoosa38 min
May 10, 1:14 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa30 min
May 10, 1:17 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Greene, Hale, Lowndes, Perry43 min
May 10, 2:01 AM CDTSpecial Weather StatementBMXDallas, Lowndes29 min
May 10, 2:44 AM CDTSpecial Weather StatementBMXBullock, Macon, Montgomery46 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningBMXPike44 min
May 10, 3:11 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike50 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.